Alert archive / Kentucky / Flash Flood Warnings in 2009

Flash Flood Warning 18, NWS Jackson, KY

May 9, 200914 counties in Kentucky

NWS Jackson, KY issued this flash flood warning at May 9, 2009, 4:39 AM EDT for 14 counties in Kentucky. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2009, 4:39 AM EDT (08:39 UTC)
Expired
May 9, 2009, 7:30 AM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Emergency
Flash flood emergency
Flood severity
None

Counties Breathitt County, KY, Estill County, KY, Floyd County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Lee County, KY, Magoffin County, KY, Martin County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 63 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 4:40 AM EDTFLASH FLOODVarney, KYSTREAMS IN BUILDINGS. EVENT OCCURRED BETWEEN 425 AM 05/09/2009 AND 440 AM 05/09/2009.
May 9, 4:49 AM EDTFLASH FLOODBelfry, KYSTREAMS IN BUILDINGS. EVENT OCCURRED BETWEEN 434 AM 05/09/2009 AND 449 AM 05/09/2009.
May 9, 4:58 AM EDTFLASH FLOODHaddix, KYA MOBILE HOME IS COMPLETELY SURROUNDED BY WATER. ONE QUARTER MILE OF THE ROAD IS UNDER WATER.
May 9, 6:30 AM EDTFLASH FLOOD3 W Jackson, KYSIX TO SEVEN FEET OF WATER OVER KY HIGHWAY 30. TWO SINGLE WIDE TRAILERS WERE SEEN FLOATING BY. ONE DOUBLE WIDE IS IN THE MIDDLE OF THE FLOOD WATERS, HOWEVER RESCUERS ARE HAVING TROUBLE GETTING TO THEM. HIGHWAY 30 W IS CLOSED NEAR THE DETENTION CENTER.
May 9, 6:30 AM EDTFLASH FLOODMcandrews, KYWATER RUNNING OVER BRIDGES. WATER OVER MAIL BOXES WHERE KY HWY 199 MEETS US 119. FLOODING ALSO REPORTED NEAR MCVEIGH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.7 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2009-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2009-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 090839
FFWJKL
KYC025-065-071-109-115-119-129-153-159-175-189-193-195-237-091130-
/O.NEW.KJKL.FF.W.0018.090509T0839Z-090509T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...FLASH FLOOD EMERGENCY
NATIONAL WEATHER SERVICE JACKSON KY
439 AM EDT SAT MAY 9 2009

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTH CENTRAL ESTILL COUNTY IN EAST CENTRAL KENTUCKY...
  SOUTHERN JOHNSON COUNTY IN NORTHEAST KENTUCKY...
  SOUTHERN MARTIN COUNTY IN NORTHEAST KENTUCKY...
  BREATHITT COUNTY IN SOUTHEAST KENTUCKY...
  FLOYD COUNTY IN SOUTHEAST KENTUCKY...
  EAST CENTRAL JACKSON COUNTY IN SOUTHEAST KENTUCKY...
  NORTHERN KNOTT COUNTY IN SOUTHEAST KENTUCKY...
  LEE COUNTY IN SOUTHEAST KENTUCKY...
  SOUTHERN MAGOFFIN COUNTY IN SOUTHEAST KENTUCKY...
  EXTREME SOUTH CENTRAL MORGAN COUNTY IN SOUTHEAST KENTUCKY...
  OWSLEY COUNTY IN SOUTHEAST KENTUCKY...
  NORTHERN PERRY COUNTY IN SOUTHEAST KENTUCKY...
  PIKE COUNTY IN SOUTHEAST KENTUCKY...
  SOUTHEASTERN WOLFE COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 730 AM EDT

* AT 429 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  PRECIPITATION HEAVY ENOUGH TO CAUSE FLASH FLOODING OVER THE WARNED 
  AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS IN
  THE VICINITY OF BOONEVILLE...PIKEVILLE...PRESTONSBURG...
  JACKSON...HINDMAN...MARTIN...ALLEN...FREDVILLE...AND SALYERSVILLE.

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST AND HIT LOCATIONS
THAT HAVE ALREADY SEEN EXTENSIVE FLOODING. ADDITIONAL RAINFALL AMOUNTS 
OF UP TO AN INCH AND A HALF OF RAIN WILL BE POSSIBLE...ESPECIALLY 
ALONG A LINE FROM PIKEVILLE...TO MARTIN...TO JACKSON. THIS IS A 
DANGEROUS AND LIFE-THREATENING SITUATION. IF YOU LIVE NEAR A SMALL 
STREAM OR CREEK...SEEK HIGHER GROUND IMMEDIATELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3731 8228 3737 8385 3758 8391 3767 8365
      3776 8298 3773 8236 3767 8229 3763 8221
      3764 8218 3760 8216 3759 8213 3756 8213
      3753 8196

$$

GEOGERIAN
1 follow-up statement
000 
WGUS73 KJKL 091132
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
732 AM EDT SAT MAY 9 2009

KYC025-065-071-109-115-119-129-153-159-175-189-193-195-237-091140-
/O.EXP.KJKL.FF.W.0018.000000T0000Z-090509T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MORGAN KY-JOHNSON KY-MARTIN KY-MAGOFFIN KY-WOLFE KY-ESTILL KY-
FLOYD KY-PIKE KY-LEE KY-BREATHITT KY-JACKSON KY-OWSLEY KY-KNOTT KY-
PERRY KY-
732 AM EDT SAT MAY 9 2009

...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTH CENTRAL PERRY...
NORTHERN KNOTT...OWSLEY...EAST CENTRAL JACKSON...BREATHITT...LEE...
PIKE...FLOYD...EXTREME SOUTH CENTRAL ESTILL...SOUTHEASTERN WOLFE...
SOUTHERN MAGOFFIN...SOUTHERN MARTIN...SOUTHERN JOHNSON AND EXTREME
SOUTH CENTRAL MORGAN COUNTIES...

WHILE THE HEAVIEST RAIN HAS ENDED...MANY CREEKS AND STREAMS WILL 
REMAIN WELL OUT OF THEIR BANKS FOR THE REST OF TODAY. AN AREAL
FLOOD WARNING HAS BEEN ISSUED FOR ALL OF THESE LOCATIONS UNTIL
7:30 PM TONIGHT.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3731 8228 3737 8385 3758 8391 3767 8365
      3776 8298 3773 8236 3767 8229 3763 8221
      3764 8218 3760 8216 3759 8213 3756 8213
      3753 8196

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 9, 3:10 AM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 9, 3:10 AM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
310 AM EDT SAT MAY 9 2009

.SHORT TERM.../TODAY THROUGH MONDAY/...UPDATED

...EXTREMELY DANGEROUS FLASH FLOODING EVENT TONIGHT FOR CENTRAL
PORTIONS OF CWA...

THE MAIN FOCUS FOR THE SHORT TERM FORECAST WILL DEAL WITH THE EXIT OF
THE SHOWERS AND THUNDERSTORMS THAT ARE CAUSING SERIOUS FLASH FLOODING
PROBLEMS. LATEST RADAR TRENDS CONTINUE TO SHOW REDEVELOPMENT ALONG
SURFACE BOUNDARY DRAPED FROM WESTERN KENTUCKY ACROSS THE ENTIRE STATE
TO THE EAST. VERY EFFICIENT RAINFALL RATES ARE OCCURRING WITH THESE
STORMS AT OVER AN INCH PER HOUR AT TIMES. FORECAST SOUNDING SHOW
PRECIPITABLE WATER VALUES OVER AN INCH AND A HALF. SEVERE
THUNDERSTORMS ARE STILL A POSSIBILITY THROUGHOUT THE NIGHT AS SOME
ELEVATED INSTABILITY REMAINS AND LLJ OF 40 TO 50 KNOTS CONTINUES TO
ACT AS MOISTURE TRANSPORT. THE MAIN THREATS WITH THESE STORMS WILL BE
DAMAGING WINDS AND HAIL. THE MAIN CONCERN FOR TONIGHT WILL CONTINUE
TO BE FLASH FLOODING...MAINLY ALONG A LINE FROM SOMERSET TO
BEATTYVILLE TO JACKSON TO SALYERSVILLE TO PIKEVILLE. BASED ON CURRENT
TRENDS...AN ADDITIONAL ONE TO TWO INCHES COULD BE POSSIBLE IN THE
EXTREME EASTERN PART OF THE CWA...WITH AN ADDITIONAL INCH OF RAIN
POSSIBLE IN AREAS FURTHER WEST.

EXPECT CHANCES FOR RAIN TO CONTINUE THROUGH MOST OF THE DAY ON
SATURDAY...MAINLY SOUTH OF THE MOUNTAIN PARKWAY BEFORE THE FRONTAL
BOUNDARY FINALLY PUSHES THROUGH THE CWA BY MIDNIGHT SUNDAY MORNING.
CHANCES FOR RAIN WILL LINGER THROUGH MUCH OF THE SHORT TERM SOUTH
OF THE HAL ROGERS PARKWAY AS THE FRONTAL BOUNDARY STALLS AND REMAINS
QUASI STATIONARY JUST TO THE SOUTH. EXACT PLACEMENT OF THE FRONTAL
BOUNDARY WILL BE THE KEY AS TO HOW FAR NORTH RAINFALL REMAINS. WEAK
WAVES WILL RIDE ALONG THIS BOUNDARY AT TIMES...AND MORE ENHANCED
TIMING FOR GREATER PRECIPITATION CHANCES WILL LIKELY FOLLOW WITH
LATER FORECAST PACKAGES.

AS FAR AS TEMPERATURES GO...ADJUSTED BASED ON LATEST GUIDANCE TRENDS
AND KEPT AREAS TO THE SOUTH ON THE LOW SIDE OF GUIDANCE DUE TO
EXPECTED CONTINUED CLOUD COVER THROUGH MUCH OF THE SHORT TERM.

.LONG TERM.../MONDAY NIGHT THROUGH FRIDAY/

EXTENDED MODELS INITIALLY SHOW GOOD AGREEMENT IN LARGER SCALE
PATTERN BUT DIFFER A BIT ON SMALLER SCALE DETAILS...MAINLY TIMING
AND STRENGTH OF DISTURBANCES IN BROAD ZONAL FLOW ACROSS THE HEART OF
THE CONUS THROUGH THE FIRST HALF OF THE PERIOD.

HIGH PRESSURE WILL SLIDE TO THE MID ATLANTIC COAST WEDNESDAY. WED
MORNING IS WHERE THE EXTENDED MODELS DIVERGE WITH THE ECMWF THE
FASTER MODEL BY ALMOST 12 HRS. PREFER THE SLOWER GFS AS HIGH PRESS
TENDS TO BE RELUCTANT TO BE DISPLACED AND THE ECWMF TRACKS THE HIGH
TO THE NEW ENGLAND COAST WERE THE GFS TAKES THE HIGH TO THE
CLIMATOLOGICALLY FAVORED MID ATLANTIC. THEREFORE HAVE FOLLOWED THE
GFS FOR THE BETTER PART OF THE EXTENDED. COLD FRONT TO SWEEP INTO
ERN KY WED NIGHT WITH SHRA/TSRA TO PRECEDE AND LAST INTO THU BEFORE
PASSING THRU THE AREA. QPF WITH THIS PROGRESSIVE SYSTEM LOOKS MORE
NORMAL FOR FRONTAL SYSTEMS AND SHOULD NOT BE A AREAL AVG HEAVY RAIN
EVENT...ALTHOUGH LOCALIZED HEAVY RAIN WITH TYPICAL TSRA IS POSSIBLE.

&&

.AVIATION.../06Z TO 06Z/

A LINE OF SHOWERS AND THUNDERSTORMS CONTINUES TO STRETCH FROM WEST TO
EAST ACROSS THE ENTIRE STATE OF KENTUCKY. EXPECT ALL THREE TAF SITES
TO CONTINUE TO BE UNDER THE INFLUENCE OF SHOWERS AND THUNDERSTORMS
THROUGH THE REST OF THE OVERNIGHT...WITH BRIEF LULLS AT TIMES. EXPECT
GENERAL MVFR CONDITIONS THROUGH THE REST OF THE NIGHT...WITH
OCCASIONAL DIPS TO IFR AND BELOW IN THE HEAVY SHOWERS AND
THUNDERSTORMS. EXPECTING A GRADUAL IMPROVEMENT TOWARD DAWN AS
BOUNDARY THAT SHOWERS AND THUNDERSTORMS ARE RIDING ON WILL SLIDE
SOUTH AND CIGS/VIS RISE. SURFACE WINDS WILL STAY SOUTHWESTERLY
THROUGH THE OVERNIGHT BEFORE SHIFTING TO WESTERLY THEN NORTHWESTERLY
LATE THIS AFTERNOON AND EVENING.

HEAVY RAINFALL AT TIMES COULD CAUSE PONDING ON RUNWAYS AT TIMES.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL NOON EDT TODAY FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

SEVERE THUNDERSTORM WATCH UNTIL 7 AM EDT THIS MORNING FOR
KYZ058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...SCHOETTMER
LONG TERM...DUSTY
AVIATION...SCHOETTMER
Hazardous weather outlook, May 8, 11:48 PM EDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1148 PM EDT FRI MAY 8 2009

KYZ058>060-068-069-079-080-083>088-104-106>120-100700-
ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-
MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-
MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-
MARTIN-PIKE-
INCLUDING THE CITIES OF...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
1148 PM EDT FRI MAY 8 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...SEVERE THUNDERSTORM WATCH 277 IN EFFECT UNTIL 7 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE OVERNIGHT. SOME THUNDERSTORMS COULD
PRODUCE DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO CAN NOT BE
RULED OUT. ANY ADDITIONAL RAINFALL COULD BE LOCALLY HEAVY...AND
COMBINED WITH RECENT PRECIPITATION PRESENTS THE POTENTIAL FOR FLASH
FLOODING ACROSS THE ENTIRE AREA. IN ADDITION...EXCESSIVE RUNOFF WILL
CAUSE AREA STREAMS AND RIVERS TO RISE AND RUN HIGH. SEE THE LATEST
FLOOD WATCH FOR THE LATEST FLOOD POTENTIAL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE ENDING ON SATURDAY. A FLOOD WATCH WILL
CONTINUE THROUGH SATURDAY MORNING.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY LOCAL FLOODING...OR RAINFALL
AMOUNTS OF A HALF INCH OR MORE. SPOTTERS ARE REQUESTED TO REPORT ANY
INSTANCES OF STORM DAMAGE.

KYZ044-050>052-100700-
FLEMING-MONTGOMERY-BATH-ROWAN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD
1148 PM EDT FRI MAY 8 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE OVERNIGHT. ANY ADDITIONAL RAINFALL COULD
BE LOCALLY HEAVY...AND COMBINED WITH RECENT PRECIPITATION PRESENTS
THE POTENTIAL FOR FLASH FLOODING ACROSS THE ENTIRE AREA. IN
ADDITION...EXCESSIVE RUNOFF WILL CAUSE AREA STREAMS AND RIVERS TO
RISE AND RUN HIGH. SEE THE LATEST FLOOD WATCH FOR THE LATEST FLOOD
POTENTIAL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE ENDING ON SATURDAY. A FLOOD WATCH WILL
CONTINUE THROUGH SATURDAY MORNING.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY LOCAL FLOODING...OR RAINFALL
AMOUNTS OF A HALF INCH OR MORE.

RAY/DUSTY

In the hours before

Local storm report, May 9, 1:49 AM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
149 AM EDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 AM     FLASH FLOOD      GRETHEL                 37.49N 82.65W
05/09/2009                   FLOYD              KY   LAW ENFORCEMENT

            AMBULANCES ARE TRAPPED ALONG KY 979 DUE TO FLOODING IN
            NUMEROUS PLACES ALONG MUD CREEK AND ARE NOT ABLE TO
            EVACUATE PATIENTS. MEDIVAC NOT POSSIBLE DUE TO RAIN AND
            LOW CEILINGS.

0138 AM     FLASH FLOOD      MARTIN                  37.57N 82.76W
05/09/2009                   FLOYD              KY   LAW ENFORCEMENT

            NUMEROUS ROADS ARE UNDER WATER DUE TO FLOODING IN MUCH OF
            FLOYD COUNTY.

0138 AM     FLASH FLOOD      BLUE RIVER              37.62N 82.84W
05/09/2009                   FLOYD              KY   LAW ENFORCEMENT

            ROCK AND MUD SLIDES HAVE BEEN REPORTED ALONG KENTUCKY
            ROUTE 404 IN THE DAVID AND BLUE RIVER AREAS ALONG THE
            LEFT FORK OF MIDDLE CREEK.

0138 AM     FLASH FLOOD      BLUE RIVER              37.62N 82.84W
05/09/2009                   FLOYD              KY   LAW ENFORCEMENT

            POWER POLES AND LINES ARE REPORTED DOWN DUE TO LOOSE
            EARTH. ONE HOME ON FIRE DUE TO POWER LINE ON THE HOUSE IN
            BUCKEYE BRANCH. DUE TO FLOODING...FIRE AND RESCUE CAN NOT
            REACH THE RESIDENCE.

&&

JJ
Local storm report, May 9, 2:37 AM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
237 AM EDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     FLASH FLOOD      BEATTYVILLE             37.58N 83.71W
05/09/2009                   LEE                KY   COUNTY OFFICIAL

            CHAPMAN ROAD IS UNPASSABLE. TINCHER HILL CULVERT IS
            WASHED OUT AND ROAD CLOSED. SILVER CREEK ROAD IS
            UNPASSABLE. KY HIGHWAY 30 EAST AND WEST OF TOWN IS
            CLOSED. CATHEDRAL DOMAIN ROAD IS FLOODED. SPENCER RIDGE
            HILL IS UNPASSABLE. BUFALO ZION ROAD IS UNPASSABLE. THE
            PAVEMENT ON MAIN STREET HAS BEEN WASHED OUT IN
            BEATYVILLE.

&&

JJ
Special weather statement, May 9, 3:00 AM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
300 AM EDT SAT MAY 9 2009

KYZ058-068-069-111>115-090900-
ESTILL-ROCKCASTLE-LEE-BREATHITT-JACKSON-OWSLEY-KNOTT-PERRY-
300 AM EDT SAT MAY 9 2009

...AN AREA OF THUNDERSTORMS ARE PRODUCING HEAVY RAINFALL AND
CONTINUE TO MOVE ACROSS THE SAME AREA OVER EXTREME SOUTHEASTERN
ESTILL AND SOUTHERN LEE AND SOUTHERN BREATHITT AND NORTHERN JACKSON
AND NORTHERN OWSLEY AND NORTHEASTERN ROCKCASTLE AND EXTREME WEST
CENTRAL KNOTT AND NORTH CENTRAL PERRY COUNTIES THROUGH 500 AM EDT
SATURDAY MORNING...

AT 357 AM EDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 15 MILES EAST OF LUNAH TO NOCTOR TO YELLOW
ROCK...MOVING EAST AT 40 MPH.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR AND FREQUENT LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM EDT
SATURDAY MORNING FOR EASTERN KENTUCKY.
Special weather statement, May 9, 3:53 AM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
353 AM EDT SAT MAY 9 2009

KYZ110-113-120-090900-
FLOYD-PIKE-KNOTT-
353 AM EDT SAT MAY 9 2009

...A STRONG LINE OF THUNDERSTORM TO AFFECT SOUTHEASTERN FLOYD AND
PIKE AND EAST CENTRAL KNOTT COUNTIES THROUGH 500 AM EDT SATURDAY
MORNING...

AT 352 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM MCANDREWS TO PIKEVILLE TO ORKNEY...MOVING EAST
SOUTHEAST AT 25 MPH.

THE LEADING EDGE OF THE STORMS WILL BE NEAR KIMPER AROUND 400 AM
EDT...SHELBIANA AROUND 405 AM EDT...BOARD TREE AROUND 410 AM
EDT...MAJESTIC AROUND 415 AM EDT...WOODMAN AROUND 420 AM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE AND ONE HALF INCHES PER HOUR...GUSTY WINDS OF 30 TO 40
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM EDT
SATURDAY MORNING FOR EASTERN KENTUCKY.

JP
Local storm report, May 9, 4:18 AM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
418 AM EDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLASH FLOOD      3 SW JACKSON            37.53N 83.42W
05/09/2009                   BREATHITT          KY   LAW ENFORCEMENT

            WATER ENTERING MOBILE HOMES ALONG KY HWY 30 FROM CANE
            CREEK. REPORTED BY JACKSON CITY POLICE DEPARTMENT.

&&

JP
Special weather statement, May 9, 4:24 AM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
424 AM EDT SAT MAY 9 2009

KYZ079-080-083>085-090930-
PULASKI-LAUREL-WAYNE-WHITLEY-MCCREARY-
424 AM EDT SAT MAY 9 2009

...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT SOUTH CENTRAL PULASKI
AND EXTREME SOUTHWESTERN LAUREL AND WAYNE AND NORTHWESTERN WHITLEY
AND NORTHERN MCCREARY COUNTIES THROUGH 530 AM EDT SATURDAY MORNING...

AT 424 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF CABELL...MOVING EAST AT 40 MPH.

THIS STORM WILL BE NEAR SUSIE AROUND 435 AM EDT...SLICKFORD AROUND
440 AM EDT...MONTICELLO AND COOPER AROUND 445 AM EDT...OIL VALLEY
AROUND 450 AM EDT...BARRIER AROUND 455 AM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO
ONE AND ONE HALF INCHES PER HOUR...GUSTY WINDS OF UP TO 45
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM EDT
SATURDAY MORNING FOR EASTERN KENTUCKY.

PELTON

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:00 PM EDTTornado WarningJKLKnott, Leslie, Letcher, Perry30 min
May 8, 8:08 PM EDTTornado WarningJKLBreathitt, Clay, Jackson, Lee, Leslie, Owsley and 1 more37 min
May 8, 8:23 PM EDTTornado WarningJKLBreathitt, Estill, Lee, Powell, Wolfe37 min
May 8, 8:30 PM EDTFlash Flood WarningJKLFloyd, Johnson, Knott, Letcher, Magoffin, Martin and 2 more3 hr
May 8, 8:37 PM EDTTornado WarningJKLBreathitt, Clay, Knott, Leslie, Perry23 min
May 8, 8:39 PM EDTFlash Flood WarningJKLBreathitt, Floyd, Knott, Magoffin, Perry3 hr
May 8, 8:55 PM EDTRiver Flood AdvisoryJKLWhitley27 hr
May 8, 8:59 PM EDTTornado WarningJKLHarlan, Knott, Leslie, Letcher, Perry31 min
May 8, 9:03 PM EDTSevere Thunderstorm WarningJKLMagoffin, Morgan, Wolfe19 min
May 8, 10:00 PM EDTFlash Flood WarningJKLBreathitt, Clay, Estill, Floyd, Jackson, Johnson and 10 more4 hr
May 8, 11:29 PM EDTFlash Flood WarningJKLFloyd, Johnson, Knott, Letcher, Magoffin, Martin and 2 more3 hr
May 9, 12:11 AM EDTRiver Flood WarningJKLOwsley13 hr
May 9, 1:58 AM EDTFlash Flood Warning EmergencyJKLBreathitt, Clay, Estill, Floyd, Jackson, Johnson and 10 more3 hr
May 9, 2:07 AM EDTAreal Flood WarningJKLBreathitt, Estill, Floyd, Jackson, Johnson, Lee and 7 more6 hr
May 9, 2:17 AM EDTAreal Flood WarningJKLFloyd, Knott, Leslie, Letcher, Perry, Pike6 hr
May 9, 2:28 AM EDTSevere Thunderstorm WarningJKLBreathitt, Floyd, Knott, Magoffin32 min
May 9, 2:56 AM EDTSevere Thunderstorm WarningJKLPike23 min
May 9, 3:00 AM EDTSevere Thunderstorm WarningJKLFloyd, Knott, Martin, Pike30 min
May 9, 3:27 AM EDTRiver Flood WarningJKLBreathitt34 hr
May 9, 4:47 AM EDTAreal Flood WarningJKLBreathitt, Clay, Estill, Jackson, Knott, Owsley and 3 more3 hr
May 9, 5:34 AM EDTRiver Flood AdvisoryJKLPike21 hr
May 9, 6:01 AM EDTRiver Flood AdvisoryJKLFloyd20 hr
May 9, 6:01 AM EDTRiver Flood AdvisoryJKLJohnson40 hr
May 9, 7:30 AM EDTAreal Flood WarningJKLBreathitt, Clay, Estill, Floyd, Jackson, Johnson and 14 more30 hr
May 9, 8:48 AM EDTRiver Flood AdvisoryJKLMagoffin5 hr
May 9, 1:22 PM EDTRiver Flood AdvisoryJKLOwsley10 hr
May 9, 1:39 PM EDTRiver Flood WarningJKLMagoffin19 hr
May 9, 1:46 PM EDTRiver Flood AdvisoryJKLLee63 hr
May 9, 1:51 PM EDTRiver Flood AdvisoryJKLEstill3 days
May 9, 3:30 PM EDTAreal Flood WarningJKLPowell28 hr

Nearby

Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.